Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 37, NWS Paducah, KY

June 18, 2004Ballard County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 18, 2004, 4:00 AM CDT for Ballard County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 4:00 AM CDT (09:00 UTC)
Expired
Jun 18, 2004, 7:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Ballard County, KY

The radar

The Paducah radar (KPAH), 21 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1720 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1720 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 180900
FFWPAH
KYC007-181200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
400 AM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BALLARD COUNTY IN WESTERN KENTUCKY

* UNTIL 700 AM CDT

* AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE REGENERATION OF A CLUSTER OF THUNDERSTORMS OVER NORTHERN BALLARD 
COUNTY. DOPPLER RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS 
FALLEN JUST WITHIN THE PAST HOUR BETWEEN BANDANA AND LA CENTER.

* LOCATIONS IMPACTED INCLUDE BANDANA...OSCAR...BARLOW...KEVIL AND LA 
CENTER.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE 
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3707 8915 3696 8890 3702 8885 3721 8894
          3717 8906

$$

RJP
2 follow-up statements
000 
WGUS73 KPAH 180955
FFSPAH
KYC007-181200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
455 AM CDT FRI JUN 18 2004

...FLASH FLOOD WARNING IN EFFECT FOR BALLARD COUNTY UNTIL 700 AM...

AT 455 AM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORMS THAT 
PROMPTED THE WARNING HAD FINALLY DISSIPATED. HOWEVER...EXCESSIVE 
RUNOFF FROM THE HEAVY RAINS OVERNIGHT MAY STILL RESULT IN FLOODING 
OF LOW-LYING AND POOR DRAINAGE AREAS. IF YOU PLAN TRAVEL THIS 
MORNING BETWEEN THE COMMUNITIES OF OSCAR...BANDANA...LA CENTER...AND 
KEVIL...BE AWARE OF THE POTENTIAL FOR LINGERING FLOODING PROBLEMS. 
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED.

$$

RJP
000 
WGUS73 KPAH 181030
FFSPAH
KYC007-181045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
530 AM CDT FRI JUN 18 2004

...FLASH FLOOD WARNING FOR BALLARD COUNTY HAS BEEN CANCELLED...

AT 530 AM...DOPPLER RADAR INDICATED THE THUNDERSTORM ACTIVITY THAT 
PROMPTED THE WARNING HAD DISSIPATED. THUS FAR...NO FLOODING HAS BEEN 
REPORTED FROM THE COUNTY. AS A RESULT...THE FLASH FLOOD WARNING IS 
NO LONGER IN EFFECT.

$$

RJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:35 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 18, 2:35 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CDT FRI JUN 18 2004

.DISCUSSION...
SATELLITE SHOWS SCT CLOUDS ACROSS THE FA. AND SINCE MIDNIGHT...A FEW
SHOWERS HAVE REDEVELOPED OVER THE PENNYRILE REGION OF WEST KY. LAPS
SHOWS VERY WEAK CONVERGENCE IN THIS AREA...WHILE THE RUC DEPICTS WEAK
UPPER LEVEL SUPPORT MOVG THROUGH. DO NOT PLAN ON HAVING ANYTHING IN
THE GRIDS COME PRESS TIME WITH REGARD TO THIS. OUR FOCUS WILL BE ON
MCS CURRENTLY OVER EAST CENTRAL KANSAS INTO CENTRAL OKLAHOMA. MODELS
ARE ALREADY BEHIND THE 8 BALL WITH THIS COMPLEX (TOO SLOW).
ORIGINALLY PLANNED ON HOLDING OFF POPS TIL VERY LATE WEST. BUT AFTER
LOOKING AT CURRENT SAT AND RADAR TRENDS...AGREE WITH SPC THAT
CONVECTION SHOULD BE FURTHER EAST...FASTER THAN MODELS INDICATE. AND
STORMS MAY BECOME SEVERE AS THEY ENCOUNTER AN INCREASINGLY UNSTABLE
ATMOSPHERE...FORECAST TO UNFOLD ACROSS WEST PARTS OF THE FA BY 18Z.

WILL CONTINUE WITH POPS TONIGHT. POP DEPICTION WILL LARGELY BE
DEPENDENT UPON OVERALL STRENGTH OF CONVECTIVE SYSTEM...AND WHAT FORM
IT ENDS UP TAKING ON BOTH COVERAGE AND MOVEMENT WISE. BUT CHANCES
SHOULD TAPER OFF FROM WEST TO EAST TONIGHT. ON SATURDAY...AGREE WITH
PREVIOUS SHIFT THAT A CHANCE OF CONVECTION SHOULD LINGER ACROSS THE
SOUTH EVEN BEHIND THE FRONT. ETA SHOWS SFC LIS BELOW 0 OVER WEST
KY...WITH LOW LEVEL MSTR STILL IN PLACE (H8 DWPTS OVER 12 DEG C) AT
18Z. LOW TROP DRYING GETS GOING BY AROUND 00Z AS MOIST AXIS SHIFTS
SOUTH OF THE FA. SO EXPECT A DRY NIGHT SATURDAY...AND DAY SUNDAY AS
HIGH PRESSURE WILL BE IN CONTROL. THIS WILL ALSO RESULT IN SLIGHTLY
LOWER TEMPERATURES AND HUMIDITY.

BREAK IN THE ACTION TO BE SHORT LIVED...AS BOTH THE ETA AND GFS SHOW
STRONG WAA DEVELOPING OVER THE PLAINS SUNDAY...SHIFTING EAST INTO
MISSOURI SUNDAY NIGHT. BOTH MODELS BRING STRONG VERTICAL MOTION FIELD
INTO MISSOURI SUNDAY NIGHT...AND MOVE IT ESE INTO THE FA MONDAY.
THUS THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY NIGHT NORTH
AND WEST...AND ALL AREAS MONDAY.

AFTER MONDAY...FEW IF ANY CHANGES MADE TO THE EXISTING FORECAST.
THROUGH THE WEEK...THE LATEST GFS LONG RANGE SHOWS STRONG VORTEX
SETTING UP OVER SOUTH CENTRAL CANADA. THIS WILL KEEP THE FLOW
PATTERN W TO E AND SOMEWHAT ACTIVE. THUS HARD TO RULE OUT CHANCES OF
CONVECTION AT ANYTIME. MODELS USUALLY HAVE A HARD TIME PICKING OUT
FINE SCALE DETAILS...AND WILL USUALLY FLOP AROUND FROM ONE DAY TO
THE NEXT...AS FAR AS WHEN THERE WILL AND WILL NOT BE PRECIPITATION.
SO THERE IS NO REAL JUSTIFICATION IN ADJUSTING POPS ALL THAT MUCH IF
AT ALL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 17, 5:00 AM CDT, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU JUN 17 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
500 AM CDT THU JUN 17 2004

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL ACCOMPANY THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS LINGERS INTO FRIDAY AND SATURDAY...THEN
AGAIN MONDAY THROUGH WEDNESDAY OF NEXT WEEK. THERE IS A SLIGHT RISK
THAT SOME OF THE STORMS BOTH FRIDAY AND SATURDAY MAY BE SEVERE. AT
THIS TIME...DAMAGING WIND APPEARS TO BE THE MAIN CONCERN...IN
ADDITION TO LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND SATURDAY. IN ADDITION...
SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAINFALL AND
FLOODING.

RJP

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.